Alert archive / Arizona / Flash Flood Warnings in 2022
Flash Flood Warning 64, NWS Phoenix, AZ
NWS Phoenix, AZ issued this flash flood warning at Jul 31, 2022, 3:03 PM MST for La Paz County, Arizona. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 31, 2022, 3:03 PM MST (22:03 UTC)
- Expired
- Jul 31, 2022, 9:53 PM MST
- In force
- 7 hr
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County La Paz County, AZ
The radar
The Yuma radar (KYUX), 161 km from the middle of the area, began a volume at 22:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 12:00Z, 10.1 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 211 J/kg
- Mixed-layer CIN
- -208 J/kg
- Mixed-layer LCL
- 1629 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 34 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
362
WGUS55 KPSR 312203
FFWPSR
AZC012-010600-
/O.NEW.KPSR.FF.W.0064.220731T2203Z-220801T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
303 PM MST Sun Jul 31 2022
The National Weather Service in Phoenix has issued a
* Flash Flood Warning for...
Central La Paz County in west central Arizona...
* Until 1100 PM MST Sunday.
* At 303 PM MST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 2 inches of rain
have fallen. Additional rainfall amounts up to 1 inch are possible
in the warned area. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Brenda and Bouse.
This includes the following highways...
AZ Route 72 between mile markers 24 and 33.
US Highway 60 between mile markers 35 and 44.
This includes the following streams and drainages...
Cunningham Wash, Bouse Wash and Calcite Wash.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3385 11383 3381 11379 3370 11378 3367 11386
3366 11393 3369 11402 3377 11406 3383 11408
3397 11404 3397 11399 3390 11390
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
Hirsch1 follow-up statement
501
WGUS75 KPSR 010453
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
953 PM MST Sun Jul 31 2022
AZC012-010503-
/O.CAN.KPSR.FF.W.0064.000000T0000Z-220801T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
La Paz AZ-
953 PM MST Sun Jul 31 2022
...FLASH FLOOD WARNING IS CANCELLED FOR CENTRAL LA PAZ COUNTY...
Flood waters have receded. Flooding is no longer expected to pose a
threat in Bouse. Please continue to heed any remaining road closures.
LAT...LON 3385 11383 3381 11379 3370 11378 3367 11386
3366 11393 3369 11402 3377 11406 3383 11408
3397 11404 3397 11399 3390 11390
$$
HirschWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 31, 1:35 PM MST, 1 hour 28 minutes earlier.
Area forecast discussion, Jul 31, 1:35 PM MST, 1 hour 28 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 135 PM MST Sun Jul 31 2022 .SYNOPSIS... Lesser storm coverage is expected through the middle of the week, with any activity expected to be confined mostly across the higher terrain areas. By the latter half of the week, increasing storm coverage is expected once again. Temperatures through the middle of the week will warm back to around normal. && .DISCUSSION... Latest objective analysis depicts two high pressure centers, one over the Great Basin region and another across New Mexico into western Texas. These two high pressure centers will consolidate over Arizona during the next couple of days. Meanwhile, a piece of upper-level energy associated with a PV lobe is moving into southern Arizona from northern Mexico. This piece will be the main instigator for storm activity across portions of southern and southeastern Arizona through this afternoon and early evening. Some of the activity developing across southern Arizona will likely move into portions of southwestern Arizona and maybe into portions of southeast California through the afternoon, with coverage expected to be less compared to yesterday. The main question as we head into later this afternoon and early evening is whether some of the storms that develop across southeastern Arizona will be able to survive the trip into south- central Arizona. Most of the latest Hi-res model guidance indicates that as the storms move into Pinal County, that they will weaken with only some gusty outflow winds reaching the Phoenix metro area later this evening. However, latest SPC mesoanalysis continues to show MLCAPE at 1000-1500 J/KG with DCAPE values approaching 1000 J/KG. Therefore, it is not out of question that some of these storms may survive the trip into the lower deserts of south- central Arizona, affecting portions of the Phoenix metro. SPC has put most of south-central and southern Arizona in a marginal risk of severe weather for this afternoon into this evening for the potential for isolated severe wind gusts. The latest HREF has a 30-40% of winds exceeding 35 mph in the Phoenix area this evening. Nevertheless, if any storms do survive the trip into the Phoenix metro, coverage is likely to be significantly less compared to yesterday. Strong gusty winds, blowing dust, and heavy rainfall leading to localized flash flooding will be main hazards associated with these storms. A break in the storm activity is still likely as we head towards the first part of the work week. With the aforementioned high pressure expected to consolidate over Arizona, any easterly waves will be deflected south of the international border. The associated subsidence from the high will lead to a drop in PWAT values to less than 1.5 inches. As a result, storm chances will be significantly reduced with NBM PoPs across the lower deserts at less than 10% and PoPs across the higher terrain areas of southern Gila County between 20-40%. With the decreased storm coverage, temperatures will be on a slight warming trend with highs warming back to around average at around 105 degrees across the lower deserts of south-central Arizona and between 105-109 degrees across the deserts areas of southwest Arizona and southeast California. As we head towards the latter half of the week into next weekend, the ensembles remain in pretty good agreement that the center of the high pressure will shift northeast into the Plains and Upper Midwest while an upper-level cutoff low becomes established over the eastern Pacific. This pattern configuration will put most of the desert southwest once again under southeasterly flow, with moisture increasing once again as PWATs surge to above 1.7 inches. In addition, easterly waves riding along the periphery will also be able to migrate into southern Arizona. Thus, the overall pattern will once again be favorable for increased storm activity, with all the monsoon thunderstorm hazards on the table. && .AVIATION...Updated at 2010Z. South-Central Arizona including KPHX, KIWA, KSDL, and KDVT: Thunderstorms this afternoon are anticipated to become more numerous over Pima County and expand into Pinal and southwest Maricopa Counties. Outflow from those storms is anticipated to reach the Valley this evening in the 02Z-04Z time frame. Would expect to see some dust with the outflows but uncertainties remain in terms of how strong the outflow/s will be and in turn how dense the dust would be. Expecting substantially less thunderstorms directly over the TAF sites than yesterday. But, would expect at least isolated development. There may be some isolated showers in the overnight/pre- dawn hours but confidence too low to reflect that in the TAFs. As for sky cover, anticipate varying amounts of mainly mid and high clouds. Southeast California/Southwest Arizona including KIPL and KBLH: Storms over western Pima County are anticipated to expand north and west and may initiate new storms over southwest AZ later this afternoon. That in turn would lead to the potential for outflows to reach KBLH (less likely at KIPL). Too much uncertainty at this time to reflect a major wind change at this time. Overall, south and southeast winds will prevail through Monday along with some afternoon gustiness. As for sky cover, anticipate a period of increased mid-high clouds later this afternoon and tonight as remnants of storm activity over AZ and Mexico. && .FIRE WEATHER... Modest drying will spread into the region during the first half of the week with thunderstorm and rainfall chances becoming more focused over higher terrain areas of eastern districts. Eventually by the end of the week, better wetting rain chances will migrate back into lower elevations. Overall, the fire threat will remain low given humidity levels and recent rainfall. Minimum humidity levels will remain somewhat elevated mostly ranging from 20-30%, except 30- 40% over higher terrain of eastern areas. Recovery will vary widely between 30-90% depending on thunderstorm and rainfall locations any given day. Winds will generally remain light with some occasional afternoon upslope gusts, and isolated stronger gusts near thunderstorms. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...None. CA...None. && DISCUSSION...Lojero/18 AVIATION...AJ FIRE WEATHER...18
In the hours before
Local storm report, Jul 31, 9:06 AM MST, 5 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
906 AM MST SUN JUL 31 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1228 PM FLASH FLOOD 1 SW MIAMI 33.39N 110.89W
07/28/2022 GILA AZ PUBLIC
A VIDEO POSTED ON SOCIAL MEDIA SHOWED STRONG
FLOW MOVING ALONG THE BLOODY TANKS WASH,
RESULTING A STREET CROSSING THE WASH NEAR
MACKEY CAMP TO BE COMPLETELY IMPASSABLE.
&&
GLLocal storm report, Jul 31, 9:08 AM MST, 5 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
908 AM MST SUN JUL 31 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0106 PM FLASH FLOOD 2 ENE APACHE JUNCTION 33.43N 111.52W
07/28/2022 PINAL AZ BROADCAST MEDIA
CORRECTS PREVIOUS FLASH FLOOD REPORT FROM 2
ENE APACHE JUNCTION. AN SUV WAS SWEPT AWAY
IN A WASH AT THE INTERSECTION OF E TEPEE ST.
AND N CORTEZ ROAD. THE WOMAN WAS EVENTUALLY
RESCUED BUT HER DOG WENT MISSING.
&&
GLLocal storm report, Jul 31, 12:59 PM MST, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1259 PM MST SUN JUL 31 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0935 PM FLASH FLOOD 3 SE DEER VALLEY 33.63N 112.08W
07/30/2022 MARICOPA AZ BROADCAST MEDIA
***DELAYED REPORT*** PEOPLE STRANDED ON CARS
DURING A FLOOD.
&&
JMSpecial weather statement, Jul 31, 1:09 PM MST, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
109 PM MST Sun Jul 31 2022
AZZ539-559-312100-
Sonoran Desert Natl Monument AZ-Gila Bend AZ-
109 PM MST Sun Jul 31 2022
...A strong thunderstorm will impact portions of Maricopa County
through 200 PM MST...
At 107 PM MST, Doppler radar was tracking a strong thunderstorm 10
miles north of Ajo, moving west at 20 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Hazards to motorists due to blowing dust causing reduced
visibility and strong winds causing difficult handling
conditions.
This storm will remain over mainly rural areas of Maricopa County.
This includes AZ Route 85 south of Gila Bend.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3271 11313 3268 11268 3251 11272 3251 11317
TIME...MOT...LOC 2007Z 099DEG 16KT 3253 11282
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
AJSpecial weather statement, Jul 31, 2:07 PM MST, 56 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
207 PM MST Sun Jul 31 2022
AZZ535-536-538-539-553-554-559-312145-
Sonoran Desert Natl Monument AZ-Gila River Valley AZ-
Southeast Yuma County AZ-Northwest Pinal County AZ-Tonopah Desert AZ-
Gila Bend AZ-West Pinal County AZ-
207 PM MST Sun Jul 31 2022
...A strong thunderstorm will impact portions of east central Yuma,
Maricopa and Pinal Counties through 245 PM MST...
At 206 PM MST, Doppler radar was tracking a group of strong
thunderstorms south of I-8, moving west at 10-20 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Hazards to motorists due to blowing dust causing reduced
visibility and strong winds causing difficult handling
conditions.
Locations impacted include...
Gila Bend, Maricopa, Kaka, Freeman, Dateland, Sonoran National
Monument, Mohawk, Mobile and Ak-Chin Village.
This includes the following highways...
AZ Interstate 8 between mile markers 49 and 155.
AZ Route 238 between mile markers 1 and 43.
AZ Route 85 between mile markers 1 and 136.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3247 11381 3288 11386 3318 11261 3309 11205
3272 11207 3272 11214 3268 11215 3268 11220
3250 11221 3250 11333 3246 11334
TIME...MOT...LOC 2106Z 099DEG 16KT 3258 11236
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
AJLocal storm report, Jul 31, 2:42 PM MST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
242 PM MST SUN JUL 31 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0236 PM DUST STORM 2 W CASA GRANDE 32.88N 111.77W
07/31/2022 PINAL AZ TRAINED SPOTTER
VSBY <1/4 MILE DUE TO BLOWING DUST.
&&
JMThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 5:02 PM MST | Severe Thunderstorm Warning | PSR | Maricopa, Pinal | 43 min |
| Jul 30, 5:11 PM MST | Dust Storm Warning | PSR | Maricopa, Pinal | 34 min |
| Jul 30, 5:19 PM MST | Flash Flood Warning | PSR | Gila, Maricopa | 4 hr |
| Jul 30, 5:30 PM MST | Areal Flood Advisory | PSR | Pinal | 2 hr |
| Jul 30, 5:37 PM MST | Dust Storm Advisory | PSR | Maricopa | 38 min |
| Jul 30, 5:41 PM MST | Severe Thunderstorm Warning | PSR | Gila, Maricopa | 49 min |
| Jul 30, 5:46 PM MST | Special Weather Statement | PSR | Maricopa | 44 min |
| Jul 30, 5:49 PM MST | Special Weather Statement | PSR | Maricopa | 41 min |
| Jul 30, 5:53 PM MST | Flash Flood Warning | PSR | Maricopa, Pinal | 4 hr |
| Jul 30, 5:57 PM MST | Flash Flood Warning | PSR | Maricopa | 4 hr |
| Jul 30, 5:57 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 48 min |
| Jul 30, 6:07 PM MST | Flash Flood Warning | PSR | Gila, Maricopa | 4 hr |
| Jul 30, 6:18 PM MST | Flash Flood Warning | PSR | Maricopa | 6 hr |
| Jul 30, 6:20 PM MST | Flash Flood Warning | PSR | Maricopa | 6 hr |
| Jul 30, 6:24 PM MST | Dust Storm Advisory | PSR | Maricopa | 36 min |
| Jul 30, 6:30 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 45 min |
| Jul 30, 6:45 PM MST | Flash Flood Warning | PSR | Maricopa | 6 hr |
| Jul 30, 7:14 PM MST | Special Weather Statement | PSR | 31 min | |
| Jul 30, 7:18 PM MST | Flash Flood Warning | PSR | Maricopa | 4 hr |
| Jul 30, 7:57 PM MST | Areal Flood Advisory | PSR | Maricopa | 2 hr |
| Jul 30, 8:00 PM MST | Special Weather Statement | PSR | Pinal | 45 min |
| Jul 30, 8:18 PM MST | Areal Flood Advisory | PSR | Pinal | 3 hr |
| Jul 31, 1:09 PM MST | Special Weather Statement | PSR | 51 min | |
| Jul 31, 2:06 PM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Jul 31, 2:07 PM MST | Special Weather Statement | PSR | 38 min | |
| Jul 31, 2:32 PM MST | Areal Flood Advisory | PSR | Maricopa, Yuma | 3 hr |
| Jul 31, 2:41 PM MST | Flash Flood Warning | PSR | Maricopa | 6 hr |
| Jul 31, 2:44 PM MST | Dust Storm Warning | PSR | Maricopa, Pinal | 69 min |
| Jul 31, 2:54 PM MST | Flash Flood Warning | PSR | Maricopa | 4 hr |
| Jul 31, 3:17 PM MST | Dust Storm Advisory | PSR | Maricopa | 88 min |
| Jul 31, 3:41 PM MST | Areal Flood Advisory | PSR | La Paz | 3 hr |
| Jul 31, 4:17 PM MST | Flash Flood Warning | PSR | Gila | 5 hr |
| Jul 31, 4:22 PM MST | Dust Storm Advisory | PSR | La Paz, Maricopa | 68 min |
Nearby
Flash Flood Warnings in Arizona, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.